Tissue discharge with IUD

Patient

Q: I have the Skyla IUD. I have not had a period since I got the IUD 8 months ago but I spotted every so often. I haven't spotted for a few months now. I began spotting a dark reddish brown color yesterday and there were pieces of tissue coming out of my vagina today. What is this tissue from?

Symptoms:  Tissue in vaginal discharge, spotting, cramping
Doctor

A:   Hello,
Thanks for the query.
The tissue that was coming out through your vagina could mean collected blood which was associated with spotting as a side effect of the hormone IUD. It may also mean an early abortion or a pregnancy due to failure of the contraception. Sometimes pelvic infections may present in such ways with abnormal discharge
Kindly consult a gynecologist soon and get yourself examined. The doctor may suggest an ultrasound as well to look into the uterus and the device, if in situ or has got displaced. You may need removal of the device or an additional hormonal support and antibiotics if needed.
Hope this helped.
Regards,

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews